Oklahoma, 2007

Flash Flooding in Oklahoma, August 24, 2007

August 24, 2007 · NWS TSA · 5 events in 5 counties and zones

Heavy rains caused flash flooding across parts of eastern Oklahoma.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Heavy rains caused flash flooding across parts of eastern Oklahoma.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Aug 24, 1:30 PM CST, 3 hours earlier.

Area forecast discussion, Aug 24, 1:30 PM CST, 3 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
230 PM CDT FRI AUG 24 2007

.DISCUSSION...
THUNDERSTORMS HAVE CONTINUED TO DEVELOP MOST OF THE DAY FROM WRN INTO
NERN OK...ALONG/NEAR OLD OUTFLOW BOUNDARY AND BROAD ZONE OF
DIFFERENTIAL HEATING. PERSISTENT CLOUD COVER HAS HELD DOWN
INSTABILITY SOME...BUT AREAS ACROSS NE OK SHOULD HAVE THE BEST LATE
AFTERNOON SHEAR (0-6KM AROUND 35-40 KTS). ACCORDINGLY...A FEW SEVERE
THUNDERSTORMS WILL BE POSSIBLE THE REMAINDER OF THE DAY.

WILL ALSO NEED TO KEEP AN EYE ON THE HEAVY RAINFALL POTENTIAL ACROSS
NE OK. PWS ARE RUNNING AROUND 2 INCHES AND VERY IMPRESSIVE H85
MOISTURE TRANSPORT WAS NOTED ACROSS NCTNRL/NERN OK. TRAINING OF
CELLS ALONG THE WEAK OUTFLOW(S) REMAINS A DISTINCT
POSSIBILITY...WITH LOCALLY HEAVY RAINFALL POSSIBLE. THE MOST
SIGNIFICANT RAINFALL OVER THE PAST WEEK HAS REMAINED S OF THE AREA
OF CONCERN...SO WE/RE NOT PLANNING ON ANY FLASH FLOOD HEADLINES AT
THIS TIME.

SURFACE BOUNDARY(S) EXPECTED TO PUSH INTO SE OK/WCNTRL AR BY
SATURDAY. PRIMARY FOCUS FOR STORMS SHOULD REMAIN W...BUT WITH
BOUNDARY ACROSS THE REGION...WILL MAINTAIN 20/30 POPS.

BOUNDARY SHOULD WASH OUT BY SUNDAY...WITH SLY FLOW RETURNING. SHOULD
BE ANOTHER HOT AND STICKY DAY...WITH TEMPS BOUNCING BACK INTO THE
MID/UPPER 90S.

EXTENDED (TUESDAY THROUGH FRIDAY)...
UPPER FLOW WILL GRADUALLY BECOME MORE AMPLIFIED DURING THIS
PERIOD...WITH NWLY FLOW DEVELOPING ACROSS THE REGION AS RIDGE BUILDS
IN THE WRN STATES.

AFTER ANOTHER HOT DAY ON TUESDAY...PLAN ON INTRODUCING LOW POPS
WEDNESDAY AS WEAKNESSES IN THE UPPER FLOW APPEAR AND COLD FRONT
NEARS. GFS/ECMWF IN REASONABLE AGREEMENT THAT FRONT WILL MOVE
THROUGH THE AREA THURSDAY...WITH DRIER AIR FILTERING S THURSDAY
NIGHT INTO FRIDAY. IF THIS HOLDS TRUE...LESS OPPRESSIVE TEMPS ARE IN
THE OFFING...WITH OVERNIGHT LOWS IN THE 60S GOING INTO NEXT WEEKEND.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   75  91  73  96 /  60  20  10  10
FSM   74  94  72  98 /  20  30  10  10
MLC   75  96  70  97 /  30  30  20  10
BVO   70  89  67  94 /  70  20  10  10
FYV   69  90  65  92 /  50  30  10  10
BYV   70  89  66  92 /  50  30  10  10
MKO   72  90  71  96 /  50  20  10  10
MIO   70  90  68  93 /  70  20  10  10
F10   73  92  71  96 /  50  30  10  10
HHW   77  95  72  97 /  10  20  20  10

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
AR...NONE.
&&

SHORT TERM...06
LONG TERM....18
Hazardous weather outlook, Aug 24, 1:38 PM CST, 2 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
238 PM CDT FRI AUG 24 2007

ARZ001-002-010-011-019-020-029-OKZ049-053>076-251000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
237 PM CDT FRI AUG 24 2007

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SEVERE THUNDERSTORM.
	RISK...LIMITED.
	AREA...NORTHEAST OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...LATE AFTERNOON.

FLASH FLOOD.
	RISK...LIMITED.
	AREA...NORTHEAST OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...TONIGHT.

HEAVY RAIN.
	RISK...LIMITED.
	AREA...NORTHEAST OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...TONIGHT.

DANGEROUS HEAT.
	RISK...LIMITED.
	AREA...SOUTHEAST OKLAHOMA AND WEST-CENTRAL ARKANSAS.
	ONSET...ONGOING.

DISCUSSION...
SHOWERS AND THUNDERSTORMS HAVE DEVELOPED THIS AFTERNOON ALONG AND NORTH
OF AN OUTFLOW BOUNDARY THAT EXTENDS FROM NEAR SPRINGFIELD MISSOURI
TO NEAR TULSA OKLAHOMA. THIS ACTIVITY WILL CONTINUE TO INCREASE
THROUGH THE AFTERNOON AND INTO THE EVENING HOURS AS THE AIRMASS ACROSS
THE REGION BECOMES INCREASINGLY UNSTABLE. SOME OF THE THUNDERSTORMS
COULD BECOME SEVERE THIS AFTERNOON AND EVENING. WIND GUSTS OF 80 MPH
AND LARGE HAIL WILL BE THE PRIMARY CONCERN. HOWEVER...THERE WILL BE
ADEQUATE DEEP LAYER SHEAR FOR SUPERCELL DEVELOPMENT. THE THREAT FOR
SEVERE THUNDERSTORMS WILL SUBSIDE AS WE MOVE INTO THE OVERNIGHT HOURS.

AS THE SEVERE WEATHER THREAT DIMINISHES...THE RISK FOR HEAVY RAIN
WILL INCREASE AS THE LOW LEVEL JET INCREASES OVERNIGHT AND AN
UPPER LEVEL DISTURBANCE SWEEPS ACROSS THE REGION.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
SATURDAY...THUNDERSTORM POTENTIAL.
SUNDAY...DANGEROUS HEAT POTENTIAL.
MONDAY...DANGEROUS HEAT POTENTIAL.
TUESDAY...NO HAZARDS.
WEDNESDAY...THUNDERSTORM POTENTIAL.
THURSDAY...THUNDERSTORM POTENTIAL.

EXTENDED DISCUSSION...
THUNDERSTORMS FROM TONIGHT MAY LINGER INTO THE DAY SATURDAY.
DRY AND WARM WEATHER WILL OCCUR AS HIGH PRESSURE ALOFT WILL
CONTROL THE WEATHER EARLY NEXT WEEK.  THUNDERSTORM CHANCES
WILL RETURN TO THE FORECAST DURING THE MIDDLE OF NEXT WEEK
AS A COLD FRONT MAY MOVE INTO THE AREA.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL TABULAR AND GRAPHICAL
INFORMATION.

In the hours before

Special weather statement, Aug 24, 3:17 PM CST, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
417 PM CDT FRI AUG 24 2007

OKZ060-066-242145-
OKMULGEE OK-TULSA OK-
417 PM CDT FRI AUG 24 2007

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 445 PM CDT
FOR THE FOLLOWING COUNTIES:

IN NORTHEAST OKLAHOMA
     NORTHERN OKMULGEE AND SOUTHEASTERN TULSA

AT 417 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 4 MILES
NORTH OF BEGGS...MOVING NORTHEAST AT 25 MPH. SOME LOCATIONS THAT WILL
BE AFFECTED BY THIS STORM INCLUDE...LIBERTY...BEGGS...HECTORVILLE AND
LEONARD.

THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
50 MPH. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE THE
SIGNIFICANT WEATHER ALERT IS UPGRADED TO A WARNING.

LAT...LON 3587 9618 3570 9617 3575 9579 3594 9580
Special weather statement, Aug 24, 3:28 PM CST, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
428 PM CDT FRI AUG 24 2007

OKZ064-242215-
CREEK OK-
428 PM CDT FRI AUG 24 2007

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 515 PM CDT
FOR THE FOLLOWING COUNTY:

IN NORTHEAST OKLAHOMA
     SOUTHERN CREEK

AT 428 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 18
MILES WEST OF MILFAY...MOVING EAST AT 45 MPH. SOME LOCATIONS THAT
WILL BE AFFECTED BY THIS STORM INCLUDE...BRISTOW...MILFAY...SLICK...
DEPEW AND KELLYVILLE.

THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
50 MPH. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE THE
SIGNIFICANT WEATHER ALERT IS UPGRADED TO A WARNING.

LAT...LON 3586 9663 3564 9664 3568 9621 3597 9609
Special weather statement, Aug 24, 3:41 PM CST, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
441 PM CDT FRI AUG 24 2007

ARZ001-002-011-242245-
BENTON AR-CARROLL AR-MADISON AR-
441 PM CDT FRI AUG 24 2007

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 545 PM CDT
FOR THE FOLLOWING COUNTIES:

IN NORTHWEST ARKANSAS
     NORTHWESTERN CARROLL...NORTHEASTERN BENTON AND NORTHERN MADISON

AT 441 PM CDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM GATEWAY TO 2 MILES SOUTH OF MONTE NE...MOVING
EAST AT 25 MPH. SOME LOCATIONS THAT WILL BE AFFECTED BY THESE STORMS
INCLUDE...WALNUT HILL...OAK GROVE...OAK HILL...BLAND...HILL TOP...
PLEASANT RIDGE...ROGERS...LOWELL...GATEWAY...WAR EAGLE...MONTE NE...
LOOKOUT...LARUE...AVOCA...GARFIELD...BERRYVILLE...EUREKA SPRINGS...
CABANAL...BEAVER LAKE...URBANETTE...GRANDVIEW...BUSCH...BEAVER AND
ROCKHOUSE.

THESE STORMS WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS
TO 50 MPH. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE THE
SIGNIFICANT WEATHER ALERT IS UPGRADED TO A WARNING.

LAT...LON 3649 9404 3625 9418 3625 9355 3648 9340
Special weather statement, Aug 24, 3:47 PM CST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
447 PM CDT FRI AUG 24 2007

OKZ060-242215-
TULSA OK-
447 PM CDT FRI AUG 24 2007

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 515 PM CDT
FOR THE FOLLOWING COUNTY:

IN NORTHEAST OKLAHOMA
     CENTRAL TULSA

AT 447 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
TULSA...MOVING NORTHEAST AT 25 MPH. SOME LOCATIONS THAT WILL BE
AFFECTED BY THIS STORM INCLUDE...TULSA...GRAY AND JENKS.

THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
50 MPH. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE THE
SIGNIFICANT WEATHER ALERT IS UPGRADED TO A WARNING.

LAT...LON 3613 9611 3596 9602 3607 9581 3624 9596
Special weather statement, Aug 24, 3:59 PM CST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
459 PM CDT FRI AUG 24 2007

OKZ060-064-066-067-242300-
CREEK OK-OKMULGEE OK-TULSA OK-WAGONER OK-
459 PM CDT FRI AUG 24 2007

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 600 PM CDT
FOR THE FOLLOWING COUNTIES:

IN NORTHEAST OKLAHOMA
     NORTHERN OKMULGEE...NORTHWESTERN WAGONER...CREEK AND SOUTHERN
     TULSA

AT 459 PM CDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM TULSA TO 9 MILES SOUTHWEST OF MILFAY...MOVING
EAST AT 25 MPH. SOME LOCATIONS THAT WILL BE AFFECTED BY THESE STORMS
INCLUDE...TULSA...LIBERTY...GRAY...HECTORVILLE...SAND SPRINGS...
LEONARD...BIXBY...JENKS...GLENPOOL...BROKEN ARROW...STONEBLUFF...
BRISTOW...MILFAY...SLICK...DEPEW...MOUNDS...KIEFER...KELLYVILLE AND
SAPULPA.

THESE STORMS WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS
TO 50 MPH. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE THE
SIGNIFICANT WEATHER ALERT IS UPGRADED TO A WARNING.

LAT...LON 3613 9626 3566 9665 3579 9572 3618 9574
Special weather statement, Aug 24, 4:29 PM CST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
529 PM CDT FRI AUG 24 2007

OKZ060-064-066-067-242330-
CREEK OK-OKMULGEE OK-TULSA OK-WAGONER OK-
529 PM CDT FRI AUG 24 2007

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 630 PM CDT
FOR THE FOLLOWING COUNTIES:

IN NORTHEAST OKLAHOMA
     NORTHERN OKMULGEE...SOUTHWESTERN WAGONER...EASTERN CREEK AND
     SOUTHEASTERN TULSA

AT 529 PM CDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM TULSA TO 2 MILES SOUTH OF MOUNDS TO 7 MILES SOUTH
OF SLICK...MOVING EAST AT 30 MPH. SOME LOCATIONS THAT WILL BE
AFFECTED BY THESE STORMS INCLUDE...TULSA...LIBERTY...BEGGS...BALD
HILL...HECTORVILLE...LEONARD...BIXBY...JENKS...GLENPOOL...BROKEN
ARROW...SLICK...MOUNDS...KIEFER...KELLYVILLE AND SAPULPA.

THESE STORMS WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS
TO 50 MPH. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE THE
SIGNIFICANT WEATHER ALERT IS UPGRADED TO A WARNING.

LAT...LON 3618 9596 3594 9622 3569 9639 3574 9577
      3588 9576 3616 9577

The radar

The Tulsa radar (KINX), 57 km away, was scanning. The volume nearest the first event began at 22:28 UTC.

Open the radar archive at this moment

Event by event

5 flash flood. Local standard time, as filed.

Flash Flood, Creek

When
August 24, 4:30 PM CST to 5:30 PM CST
Where
Creek County, Mounds
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
35.870, -96.070

Heavy rain caused significant street flooding.

Flash Flood, Tulsa

When
August 24, 4:45 PM CST to 6:00 PM CST
Where
Tulsa County, Bixby
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
35.950, -95.880

Heavy rain caused signficant street flooding.

Flash Flood, Okmulgee

When
August 24, 4:50 PM CST to 5:45 PM CST
Where
Okmulgee County, 6 mi W of Hector
Cause
Heavy Rain
Reported by
Public
Coordinates
35.830, -96.027

Heavy rain caused water to flow over Highway 75.

Flash Flood, Wagoner

When
August 24, 5:00 PM CST to 6:00 PM CST
Where
Wagoner County, Coweta
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
35.950, -95.650

Heavy rain caused significant street flooding.

Flash Flood, Mayes

When
August 24, 5:15 PM CST to 6:15 PM CST
Where
Mayes County, Pryor
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
36.300, -95.320

Heavy rain caused flooding, which resulted in the closing of Highway 69 in Pryor.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2007Every state in 2007This day in weather historyWarnings in Oklahoma, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 54689, 54691, 54693, 54696, 54698.